blood transfusions

  1. sorry im new here...so i don't exactly know how to navigate through this website yet...so i just posted my concern here...
    Question: why do we hold heparins during blood transfusion?
    had a situation where the heparin drip was running on left iv site and blood was started on the right iv site...
    Last edit by p1gnr53 on Dec 2, '06
    •  
  2. 7 Comments

  3. by   Antikigirl
    I read the OP wrong...oops...sorry...need more coffee~! LOL
    Last edit by Antikigirl on Dec 2, '06
  4. by   Mulan
    What exactly are you asking?

    Did you have a patient that was on a heparin drip for a blood clot or some other reason, and was also receiving blood and the heparin drip was turned off while the blood was infusing?

    Knowing nothing about the patient, I think more info is needed.

    What kind of explanation were you given by the nurse taking care of the patient and the transfusion?

    I think you might do better to ask your instructor about it than asking on this site.
  5. by   Antikigirl
    Actually Mulan is 100% on the dot here! Do not do anything you don't know the reason for in nursing! It is your pt, the outcome needs to be monitored so knowing WHY they are getting something (or not) is as important as life and death! Ask your instructor or the charge nurse or acting nurse!
  6. by   Lightning Bug RN
    I personally have never had an order to give blood while a pt was on a herpain drip. If I did receive an order to do so, I would contact the nurse coordinator/nurse manager for our policy and procedures. If you are not sure if something that is being given to a patient is correct, it is always better to double check with, in your case, your nursing instructor, on why something is held/not held, and speak with the nurse who is directly caring for the pt. on what follow up the pt needs. Good luck in school. Lightning Bug RN
    Last edit by Lightning Bug RN on Dec 2, '06
  7. by   Lacie
    As most others have said "If unsure, always ask first". Dont put your patient or your license in jeopardy by not inquiring all the facts first as it would be very dependant on your patient diagnosis, etc. Just on a note for thought, there have been times that I have had orders to allow infusing blood or blood products without stopping the heparin first when pt had DIC (not related to trauma though, in which case is usually contraindicated).
  8. by   augigi
    I can only think of two reasons, but it's highly dependent on what was wrong with the patient:

    1. On a heparin infusion and bleeding --> stop the heparin and transfuse
    2. On a heparin infusion and develops HIT --> stop the heparin and transfuse (usually platelets).

    I can't think of a compatibility issue, but rather that it's counter productive to give someone an agent to make them more likely to bleed at the same time as you're replacing blood (although we do it all the time in CVICU).
  9. by   meownsmile
    I agree it would have to be in very certain circumstances (ortho trauma cases maybe). I think the instructor or the charge nurse would be a good place to start.
    Bone injuries tend to bleed and large amounts of blood loss may warrant transfusion, the use of heprin would be necissary IF there were a reattachment that needed perfusion. Transfusion would replace blood loss from original injury, and heprin would keep the blood thin enough that it wouldnt clot at the attachment site. You wouldnt want to stop the heprin and risk lowering the protime possibly causing clots and decreased circulation at the injury/reattachment site.
    Well i see i misread that OP in my latenight trek through cyberspace.
    Last edit by meownsmile on Dec 3, '06

close